Codeine Addiction – Codeine is an opiate most commonly used as a cough suppressant and anti-diarrheal in prescription formulations such as Tylenol 3, but it’s also sometimes used to treat mild-moderate pain. Codeine is a naturally-occurring compound derived from the opium poppy. It has a lower potential for abuse and dependence than most other opiates and opioids, but recreational misuse and codeine addiction can occur.
Codeine Use Disorders
After codeine is consumed, it is broken down by the liver. The drug then begins to affects the brain’s reward and pleasure centers, inducing feelings of mild euphoria and well-being, among other effects.
As an opiate, developing an addiction as the result of abuse or long-term use of codeine is entirely possible. For this reason, codeine is only legally available in the U.S. by prescription. Legal restrictions on codeine are based on the concentration of the drug in a given product – cough syrups are classified as either Schedule III or V, depending on the formula.
Addiction to opioids can occur rapidly and be very difficult to surmount. Addiction is primarily characterized by the presence of tolerance, dependence, and compulsive drug-seeking behavior despite the incurrence of adverse consequences.
Tolerance is the result of the body’s propensity to diminish the effects of certain substances in response to repeated use. Unfortunately, the development of tolerance often compels users to consume more of the drug more often in an attempt to achieve the desired effects. This behavior can quickly accelerate the onset of dependence and codeine addiction.
The body’s adaption to the presence of a certain substance is the hallmark of dependence. After this has occurred and the dependent person tries to quit using, the sudden absence of the substance sends the body into a destabilized state that produces unpleasant withdrawal symptoms. In some cases, such as with complications involving alcohol or benzodiazepine use, these effects can become unusually severe and even life-threatening.
Common codeine withdrawal symptoms may include the following:
- Runny nose
- Watery eyes
- Stomach cramps
- Appetite suppression
- Muscle aches and pains
For many, these symptoms can feel like those of a terrible flu. For long-term, excessive users, however, the withdrawal experience can be much worse and require medical intervention and care. It’s best to consult a doctor or addiction specialist before trying to discontinue codeine if addiction is suspected.
Although opioid withdrawal is not usually life-threatening, it can lead to severe dehydration and may be too difficult to bear without professional help. Relapse can be particularly dangerous, as many individuals are unaware that even a short break from opioid use can result in a decrease in tolerance, and recommencing use at the same dose as before can precipitate an overdose.
Who Abuses Codeine?
A study published in Addictive Behaviors (2013) suggested that codeine is more likely to be abused by men, Native American and Hispanic persons, students from urban environments, and individuals in the LGBT community. This study focused on the southern culture in the United States around “Purple Drank,” also referred to as “Lean,” which are the region’s common street names for drinks containing codeine combined with soda, candy, or alcohol. The drug has been referenced a number of times in rap and hip hop music, and use has also been linked to certain professional athletes.
Young people appear to be more likely to seek out codeine specifically for recreational use. These are typically adolescents or young adults who have little or no experience with drug abuse and want to initiate with a substance they consider to be seemingly innocuous. Although codeine converts to morphine in the body, it’s only 8-12% as potent as pure morphine.
Other populations likely to abuse codeine are polydrug users, as codeine is commonly combined with cannabis or alcohol. Current users of more potent opioids such heroin may also seek out codeine as a sort of do-it-yourself opioid replacement therapy to relieve withdrawal symptoms.
Using a less intense opioid that results in some activation of the brain’s reward center can help reduce cravings and the physical symptoms of withdrawal. This practice is not safe, however, and a supervised medical detox is always recommended for heroin or prescription painkiller withdrawal.
Signs of Codeine Addiction
There are some hallmark signs associated with abuse of any opioid, but the most common side effect of drugs containing codeine is nausea. These symptoms may be more pronounced in those who abuse codeine frequently and for an extended period.
Other effects of codeine abuse include:
- Mood swings
- Excessive sleepiness
- Decreased appetite
- Weight loss
- Clammy hands or feet
- Stomach pain
- Slowed breathing
- Changes in vision
Over a prolonged period, codeine abuse increases the risk of lung infections, bowel damage, irregular heart rate, sleep disorders, and even brain damage. As a person becomes increasingly obsessed with obtaining and using codeine, relationships and responsibilities tend to suffer. The person may lose friendships and have difficulties with family members, and work or school performance can dramatically decline.
Furthermore, constant drowsiness and mood swings may make it nearly impossible to concentrate. The inability to feel pleasure, or anhedonia, is also a common symptom of opiate addiction that can persist long after use has been discontinued.
Although codeine is a mild opiate compared to others, overdose is still possible and can be fatal. Opiates and opioids depress the central nervous system, which regulates vital bodily functions such as heartbeat and the respiratory system.
Particularly when mixed with other opioids, benzodiazepines, or alcohol, codeine overdose can occur, which can cause breathing to be reduced to dangerous levels, thus impeding oxygen delivery to the brain. Once this occurs, rapid cell death will onset, and the affected individual can experience a coma, brain damage, and death. An opiate overdose is considered a medical emergency and 911 should be contacted immediately.
Symptoms of codeine overdose include the following:
- Unconsciousness or coma
- Slowed or stopped breathing
- Cold, clammy skin
- Low blood pressure
- Weak pulse
- Bluish lips or fingernails
- Weakness and fatigue
- Extreme drowsiness
- Intestinal spasms
- Muscle twitches
In the case of an overdose, first responders will administer naloxone, an opioid antagonist medication that reverses the effects of other opioids. Naloxone halts the life-threatening symptoms of opioid overdose so that further treatment can begin.
Moreover, if the drug used contains acetaminophen in conjunction with codeine (e.g., Tylenol 3), in addition to respiratory depression there is also a significant risk of acute liver damage.
Treatment for Codeine Addiction
Harmony Treatment and Wellness offers an integrated approach to the treatment of codeine addiction. The basis for this approach is cognitive-behavioral therapy (CBT), which is an evidence-based strategy that seeks to address the underlying problems that contribute to addiction. CBT helps patients to confront and understand negative thoughts so that they can develop healthy behaviors and coping skills needed to deal with triggers and prevent relapse.
We also provide several other services essential to the recovery process, including individual, group, and family counseling, peer group support, health and wellness programs, and aftercare planning for the long-term support and maintenance of sobriety.
Please contact us as soon as possible if you or someone you love is abusing codeine, other prescription medications, illegal drugs, or alcohol. We are dedicated to helping people release themselves from the shackles of addiction so they can begin to enjoy the healthy and satisfying lives they deserve!